Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 91, NWS Quad Cities, IA

June 1, 2000Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 1, 2000, 5:34 PM CDT for Linn County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2000, 5:34 PM CDT (22:34 UTC)
Expired
Jun 1, 2000, 6:00 PM CDT
In force
26 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:45 PM CDTThunderstorm WindMt Vernon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 012235
SVRMLI
IAC113-012300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT THU JUN 1 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 600 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER ELY  
  ...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BERTRAM NOW.  
   MOUNT VERNON BY 540 PM CDT.
   LISBON BY 545 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
THURSDAY EVENING FOR EASTERN IOWA.

LAT...LON 4198 9163 4186 9159 4187 9137 4201 9139

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:37 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 2:37 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
237 PM CDT THU JUN 1 2000

SYNOPTIC PICTURE THIS AFTERNOON SHOWS LOW AMPLITUDE FLOW AT 500H ACROSS
NORTHERN TIER OF U.S...WITH SHARP SHORT WAVE OVER THE DAKOTAS...A CLOSED
LOW OVER VANCOUVER...AND A LARGE HIGH OVER THE SOUTHEAST U.S.  AT THE
SURFACE...A 1009 LOW WAS OVER RST...WITH A COLD FRONT EXTENDING THROUGH
DSM TO MKC...AND A 20 DEGREE TEMP CONTRAST ACROSS FRONT.

THE MODELS INITIALIZED WELL AT 500H WITH THE ETA HAVING THE EDGE ON
THE DAKOTAS SHORT WAVE.  THE ETA WAS ALSO THE BEST WITH THE SURFACE
FRONT AND TROUGH.  THE PRIMARY FORECAST CONCERN THIS GO-ROUND IS THE
COLD FRONT THIS EVENING AND TONIGHT...AND POSSIBLE SEVERE WEATHER.
ANOTHER CONCERN IS PRECIP ON DAY 3/SUNDAY.

THE ETA/NGM/AVN AGREE ON PUSHING COLD FRONT THROUGH AREA AND TO THE
SOUTH BY 12Z FRIDAY...WITH CONSIDERABLY COOLER AIR FOR THE NEXT FEW
DAYS.  AT 48 HOURS...MODELS AGREE MODERATELY WELL AT 500H ON PLACEMENT
AND DEPTH OF PACIFIC NORTHWEST LOW...WHICH WILL BE A PLAYER IN DVNS
WEATHER IN THE 72 HOURS TIME FRAME.  AT THE SURFACE...ALL HAVE A LOW
JUST WEST OF RAPID CITY WITH THE NGM AND AVN BEING CONSIDERABLY DEEPER
THAN THE ETA.  LOOKING FURTHER OUT IN TIME...THE MEDIUM RANGE MODELS
ARE IN DISAGREEMENT FOR SUNDAY.  MRF...AND 12Z AVN RUN...SHOW COLD
FRONT MOVING THROUGH THE FORECAST AREA.  THE EUROPEAN...UK...AND
CANADIAN DOWNPLAY THIS SCENARIO...AND INSTEAD HAVE A LOW AND
ASSOCIATED FRONT WELL SOUTH.  WILL STICK WITH MRF/AVN SCENARIO...SINCE
12Z AVN IS THE NEWEST RUN.  ALL THE MEDIUM RANGE MODELS DO AGREE ON
500H WAVE MOVING EAST MONDAY...AND A HIGH BUILDING IN TUESDAY.

THE COLD FRONT WILL REACH CID BY 00Z AND DVN BY 003Z...MOVING
SOUTHEAST OF THE FORECAST AREA BY 09Z.  HIGH PRESSURE WILL BUILD IN
FRIDAY...WITH A 1029 HIGH CENTERED OVER DBQ FRIDAY NIGHT.  SATURDAY
WILL SEE A SOUTHERLY FLOW DEVELOP AHEAD OF A TROUGH MOVING INTO THE
PLAINS.  THE COLD FRONT WILL APPROACH THE AREA SATURDAY NIGHT...AND
MOVE THROUGH SUNDAY...PULLING ENOUGH MOISTURE INTO THE AREA AHEAD OF
IT TO TRIGGER CONVECTION.

WILL STAY CLOSE TO CURRENT FORECAST...ALTHOUGH MAY SHADE TEMPS UP A
NOTCH FRIDAY PER NEW FWC/FAN GUIDANCE.  OTHERWISE...EVERYTHING ON
TRACK.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

In the hours before

Special weather statement, Jun 1, 1:46 PM CDT, 3 hours 48 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-012300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
146 PM CDT THU JUN 1 2000

...SEVERE THUNDERSTORMS CAN BE EXPECTED OVER PORTIONS OF THE AREA
LATE THIS AFTERNOON AND EVENING...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ALONG AND NORTH OF INTERSTATE 80. SURROUNDING THE
MODERATE RISK IS A SLIGHT RISK...WHICH INCLUDES THE REST OF EASTERN
IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

AT 1 PM...A STRONG COLD FRONT EXTENDED ACROSS CENTRAL IOWA...ROUGHLY
JUST WEST OF A LINE FROM DECORAH TO MARSHALLTOWN TO DES MOINES TO
CRESTON.

A LAYER OF WARM AIR ALOFT HAS PREVENTED THUNDERSTORM DEVELOPMENT
THUS FAR...WHILE ALSO ALLOWING FOR CONSIDERABLE INSTABILITY TO BUILD.
THE COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING. THIS FRONT
WILL PROVIDE SUFFICIENT COOLING AND LIFT TO ERODE THE CAP...RESULTING
IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS.

THUNDERSTORMS WILL LIKELY DEVELOP BETWEEN 3 PM AND 5 PM WEST OF A
LINE FROM DUBUQUE TO CEDAR RAPIDS TO FAIRFIELD. VARIOUS PARAMETERS
SUGGEST INITIALLY THESE THUNDERSTORMS WILL BE MUTICELL IN NATURE AND
CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAIN.
AS THE STORMS EVOLVE AND MOVE QUICKLY EAST...WIND PROFILES SUGGEST
THESE STORMS WILL LIKELY EVOLVE INTO A SQUALL LINE OR SEVERAL BOW
ECHOES...WITH THE MAIN THREAT TRANSITIONING TO DAMAGING STRAIGHT LINE
WINDS AND TORRENTIAL RAIN. LARGE HAIL WILL ALSO BE POSSIBLE. WIND
SHEAR DOES NOT APPEAR SUFFICIENT TO SUPPORT TORNADOES. HOWEVER...
BRIEF TORNADOES WILL BE POSSIBLE ALONG THE LEADING EDGE OF THE SQUALL
LINE.

WITH THE HEAVY RAINS OF LATE...THE GROUND IS FAIRLY SATURATED NORTH
OF AN OTTUMWA TO GALESBURG LINE WITH MANY CREEKS AND STREAMS NEAR
BANKFULL. ADDITIONAL HEAVY RAIN WILL QUICKLY RUN OFF...RESULTING IN
THE POTENTIAL FOR FLOODING.

AMATUER RADIO OPERATORS...STORM SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND EVENING.

IT WOULD BE GREATLY APPRECIATED IF ANY REPORTS OF SEVERE WEATHER
COULD BE RELAYED TO THE NATIONAL WEATHER SERVICE.

MCCLURE
Local storm report, Jun 1, 4:47 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    4 N PALO                  IA   1 INCH HAIL
06/01/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 5:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT THU JUN 01 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    FARLEY                    IA   60 MPH TSTM GUST
06/01/00   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:09 PM CDTSevere Thunderstorm WarningDVNDubuque66 min
Jun 1, 4:20 PM CDTSevere Thunderstorm WarningDVNBenton55 min
Jun 1, 4:43 PM CDTSevere Thunderstorm WarningDVNLinn47 min
Jun 1, 5:25 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
Jun 1, 5:46 PM CDTSevere Thunderstorm WarningDVNCedar, Jones44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.